Hot flashes, sudden feeling of warmth that can be followed by significant sweating, facial flushing, nausea, anxiety or irritability, are a frequent side effect of hormonal suppression therapy for prostate cancer patients. Hot flashes can occur in almost ⅔ of men treated with androgen suppression therapy. Suppressing testosterone can cause problems with the body’s thermostat during the period of hormonal suppression. Once testosterone normalizes, hot flushes slowly go away.
While there are some medications to treat hot flashes, their success is often limited in men continue to complain about the sweating and trouble sleeping. Megace 20 mg can be used once or twice daily. Some contraindications to Megace include thromboembolic disease (DVTs), liver disease, and previous reactions to Megace. Gabapentin, also known as Neurontin, can take the edge off of the hot flashes for some men. Gabapentin team can cause drowsiness, and with some patients term “fuzzy thinking.” Paxil, a common antidepressant, has also been used with some success. Paxil can cause diarrhea in a minority of patients. Paxil cannot be stopped without a taper. Many patients assume that the hot flashes are due to estrogen as part of therapy. While estrogen was used for men with prostate cancer many years ago, today’s medications simply reduce testosterone, and this is enough to confuse the body’s thermostat.
Nonmedical advice for hot flashes include reducing caffeine intake, regular exercise, avoiding sugary foods, and relaxation techniques. Stress does seem to be a trigger for hot flashes.